Georgia, 2014

Damaging Winds in Georgia, August 18 to 21, 2014

August 18 to 21, 2014 · NWS TAE · 12 events in 12 counties and zones

The typical scattered afternoon convection in summertime resulted in a few severe storms with trees and power lines blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The typical scattered afternoon convection in summertime resulted in a few severe storms with trees and power lines blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 18, 2:35 PM EST, 52 minutes earlier.

Area forecast discussion, Aug 18, 2:35 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
335 PM EDT Mon Aug 18 2014

.Near Term [Through Tonight]...
Deep layer ridging over the southeastern CONUS will allow the
sea-breeze to be the main driver of our local weather today. The
12Z TAE sounding showed 1000-700mb flow was from the west at over
10 knots, which is our regime 5 sea-breeze pattern. The PWAT value
of 1.85", which is 98% of the normal value. Overall, we're
expecting a pretty typical regime 5 day, with chances for
afternoon thunderstorms highest over north Florida, but with
slightly more coverage than normal for this pattern over our
southeast Alabama counties to account for storms coming into the
area from the west. Storms will last through the evening,
dissipating before midnight, with new development along the
Panhandle in the early morning hours. An early start to storms and
heavy cloud cover will keep temperatures a little cooler than
previously forecast. Highs today will be in the low 90s and lows
will be in the mid 70s.

.Short Term [Tuesday Through Wednesday Night]...
An upper level shortwave will pass through northern Georgia on
Tuesday. This may focus a higher coverage of afternoon
thunderstorms across the northern portions of the area compared
to further south. Despite the scattered storms, the westerly low-
level flow will support temperatures in the mid 90s during the
afternoon.

Overall precip coverage will likely be lower on Wednesday as the
low-level flow becomes more northwesterly as the mid-level ridge
builds just west of the forecast area. The northwesterly flow will
be warmer as well, with mid to upper 90s expected for afternoon
highs.

.Long Term [Thursday Through Monday]...
An upper level ridge is expected to build northward from the Gulf
across the southeast states through the period. With deep layer
ridging acting to suppress afternoon convection, PoPs are forecast
to be slightly below average through the period with temperatures
above average. The main driver for convection will be the sea
breeze with isolated to scattered coverage expected.

&&

.Aviation...
[Through 18Z Tuesday] Showers and thunderstorms today will affect
ECP, TLH, VLD, and DHN and then clear out in the evening. Winds
will generally be from the west at 10 kts or less, with gustier
winds during thunderstorms. Some of the guidance is suggesting
MVFR-IFR cig development in the early morning hours near ECP and
DHN, but left out of this package because confidence is low.

&&

.Marine...
High pressure will remain situated over the central Gulf through
this week, keeping winds out of the west to southwest and
generally below 15 knots outside of isolated to scattered
thunderstorms.

&&

.Fire Weather...
Normal summer conditions through the week will mean plentiful
moisture, preventing red flag criteria from being met.

&&

.Hydrology...
Significant flooding is not expected over the next several days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   76  95  75  97  75 /  20  40  10  30  10
Panama City   79  91  78  93  78 /  20  30  10  20  10
Dothan        73  94  74  96  74 /  30  40  10  30  10
Albany        74  94  75  97  75 /  20  40  10  30  10
Valdosta      74  96  74  96  74 /  20  40  10  30  10
Cross City    76  93  75  94  74 /  10  20  10  20  10
Apalachicola  78  91  77  93  77 /  20  20  10  20  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...MOORE
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...MOORE
MARINE...DVD
FIRE WEATHER...MOORE
HYDROLOGY...DVD

In the hours before

Special weather statement, Aug 18, 1:08 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT MON AUG 18 2014

FLZ019-028-029-181845-
LAFAYETTE FL-MADISON FL-INLAND TAYLOR FL-
208 PM EDT MON AUG 18 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LAFAYETTE...
MADISON AND TAYLOR COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 245 PM EDT

AT 206 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 15 MILES SOUTHWEST OF MADISON...OR NEAR EBB...MOVING
EAST AT 30 MPH.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3042 8326 3019 8331 3031 8369 3042 8366
TIME...MOT...LOC 1807Z 279DEG 25KT 3037 8364

17-GOULD
Local storm report, Aug 18, 1:57 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM EDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     3 NNE DE FUNIAK SPRINGS 30.76N 86.10W
08/18/2014                   WALTON             FL   LAW ENFORCEMENT

            TREE DOWN ON STATE HIGHWAY 83 BLOCKING ONE LANE

&&

DVD
Local storm report, Aug 18, 2:45 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     2 SE CERROGORDO         30.81N 85.87W
08/18/2014                   HOLMES             FL   911 CALL CENTER

            TREE DOWN ON COUNTY HIGHWAY 179A

&&

DVD

The radar

The Tallahassee radar (KTLH), 85 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miller

When
August 18, 3:27 PM EST
Where
Miller County, 1.18 mi W of Babcock
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
31.110, -84.660

A tree was blown down onto a mobile home near Highway 27 South.

Thunderstorm Wind, Baker

When
August 18, 3:59 PM EST
Where
Baker County, 5.67 mi NNW of Newton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
31.380, -84.381

A tree was blown down onto Clear Lake Road.

Thunderstorm Wind, Lowndes

When
August 19, 12:32 PM EST
Where
Lowndes County, 0.71 mi NW of Remerton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.847, -83.319

Trees were blown down at Baytree Road and Norman Drive.

Thunderstorm Wind, Calhoun

When
August 19, 1:35 PM EST
Where
Calhoun County, 3.52 mi NE of Dickey
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
31.589, -84.621

A large tree was blown down on Highway 151 north of Morgan.

Thunderstorm Wind, Dougherty

When
August 19, 2:10 PM EST
Where
Dougherty County, 3.5 mi NNW of Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.618, -84.190

Power lines were blown down on the 1800 block of Schley Ave.

Thunderstorm Wind, Mitchell

When
August 19, 2:25 PM EST
Where
Mitchell County, 3.52 mi NE of Lester
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
31.398, -84.000

A tree was blown down onto Highway 112 and blocked one lane of traffic.

Thunderstorm Wind, Tift

When
August 19, 3:01 PM EST
Where
Tift County, Omega
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.340, -83.590

A power pole was blown down in Omega.

Thunderstorm Wind, Berrien

When
August 19, 3:45 PM EST
Where
Berrien County, 3 mi S of Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.157, -83.250

Several trees were blown down south of Nashville.

Thunderstorm Wind, Turner

When
August 20, 5:50 PM EST
Where
Turner County, 2.52 mi WSW of Worth
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
31.735, -83.709

A couple of trees were blown down on Warwick Highway.

Thunderstorm Wind, Ben Hill

When
August 20, 6:00 PM EST
Where
Ben Hill County, 4.48 mi NW of Westwood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
31.770, -83.350

A tree was blown down onto Pear Road.

Thunderstorm Wind, Irwin

When
August 20, 6:10 PM EST
Where
Irwin County, 3.13 mi SW of Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
31.720, -83.440

A tree was blown down onto Highway 107.

Thunderstorm Wind, Thomas

When
August 21, 4:39 PM EST
Where
Thomas County, 1.38 mi S of Thomasville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.810, -83.980

A tree was blown down near Thomasville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536815, 536816, 536817, 536818, 536819, 536820, 536821, 536822, 536823, 536824, 536825, 536826.